Rat Forum banner
1 - 15 of 15 Posts

· Registered
Joined
·
217 Posts
Discussion Starter · #1 ·
After letting the rats out for free-ranging today, one of my boys got a hold of a Tum that I must have dropped and ate a bit of it. I took it away and he's been fine until now. He's having a sneezing fit and bleeding from his nose. What do I do?! Please know that I can't get to a vet right now.
 

· Registered
Joined
·
664 Posts
Are you sure it's blood and not porphyrin?
 

· Registered
Joined
·
1,141 Posts
Any chance he ate something else off the ground? Sounds like he could be poisoned and I am concerned it was something more dangerous he got a hold of. Has the bleeding stopped? How is the rat acting overall? Can you offer him some water and will he take some?
 

· Registered
Joined
·
217 Posts
Discussion Starter · #8 ·
He's drinking fine, and seemed eager when I gave him some of my water. I'm pretty sure it's not porphyrin, it was pouring from his nose as if he was cut (he isn't.) The flow has stopped, and he seems pretty calm now. I don't there was anything else that he could have gotten into.
 

· Registered
Joined
·
664 Posts
Bleeding isn't listed as one of the signs of calcium carbonate poisoning. How much of the tums did he eat?
 

· Registered
Joined
·
217 Posts
Discussion Starter · #11 ·
Just a little bit; about half of a fingernail's worth? Maybe I was just panicking, and tried to connect the sneezing to something. If the tum wasn't causing all of the blood/porphyrin, what could it have been?
 

· Premium Member
Joined
·
4,287 Posts
I doubt it caused this issue, calcium carbonate from these kind of tablets are often used for rats with kidney degeneration as a phosphate binder and they tolerate a good amount without issue. Longer term it could be a problem if they were getting one daily but as a one off his system wont have been able to absorb it that fast.

Rats can get nose bleeds as such, much like we can, they can also have a large flow of porphryin if something irritates there nose enough. It may be worth making sure he hasnt got his paws on any other medication though, as some could cause more problems. For now i would keep an eye on him and if he starts looking spiky, fluffy or lathargic get him to the vets ASAP
 

· Registered
Joined
·
217 Posts
Discussion Starter · #14 ·
He's been fine the past two days. I think he just might have inconveniently got a nosebleed after eating the tum, which made me insanely worried. I've checked my room thoroughly, and there isn't any other medicine that he could have gotten to. I appreciate the help everyone. :)
 
1 - 15 of 15 Posts
This is an older thread, you may not receive a response, and could be reviving an old thread. Please consider creating a new thread.
Top